The Dark Age of Medicine
I’ve chosen this title as it's something I’ve read somewhere and I believe to be partly true. I say ‘partly’ because there have been great advances in medicine and people are now living longer than ever before. However, there is still so much to be learnt about the body and the way drugs can affect us that, in this respect, it’s likely that our era will be regarded as the ‘Dark Age of Medicine’ by future generations. The drug companies are looking for profit and may only publish the positive results of their research. When it comes to benzodiazepines and antidepressants as the most profitable drugs of our time then the serious side effects are kept hidden from the general public. Fears of litigation run high. Just today there has been an article in the Daily Mail………..
Most weeks we can read somewhere about the horrors of iatrogenic illnesses (the results of the activity of physicians causing adverse conditions in patients). Sadly, this is so often forgotten and ignored by a rather arrogant profession. I am convinced that things will change once there is an army of sufferers waving banners outside the Houses of Parliament….it will happen.
I continue to experience this pain syndrome which varies in intensity. It appears to mimic the controversial Fibromyalgia for the want of a label. I’m not keen on labels but this diagnosis best fits what I am now suffering. Fibromyalgia can be defined as, ‘A syndrome marked by chronic, widespread pain in the muscles and soft tissues with defined points of tenderness and often multiple other symptoms, such as fatigue, sleep disturbance, anxiety, and bowel dysfunction’. Yep, I have all this which I believe originates from autonomic nervous system dysfunction. I’ve had pain throughout withdrawal but it’s now become more intense as other symptoms subside. I had hoped it would burn itself out but it's still nagging. Although the trauma of withdrawal continues to wreak havoc on my physical body the mental anguish has lessened.
The autonomic nervous system controls the Digestive system, the Endocrine system, the Circulatory system, the Respiratory system, the Urinary system, the Reproductive system and the Integumantary system (skin, hair, nails etc). This whole lot are sent out of whack by benzos and even after the GABA receptors have started to return to normal function the nervous system still takes time to calm and operate as it once did. Perhaps this may explain protracted withdrawal. Just another theory but whatever the cause of my present symptoms I will have to accept and see my way through with a positive outlook. I am so much better in many ways so what’s a little pain 🤔.